Michigan, 2004

Tornadoes and Hail in Michigan, May 22, 2004

May 22, 2004 · NWS DTX · 9 events in 5 counties and zones

A west to east orientated frontal boundary lifted north through southeast Michigan during the afternoon hours of the 22nd. Multiple weak tornadoes occurred across the Tri-Cities and Thumb region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A west to east orientated frontal boundary lifted north through southeast Michigan during the afternoon hours of the 22nd. Multiple weak tornadoes occurred across the Tri-Cities and Thumb region. No injuries were reported with mainly minor damage. Consumers Energy reported that more than 235,000 customers were without power as a result of the May 21st and 22nd storms, the 10th highest total in Consumers Energy history. DTE Energy had 210,000 customers without power over the weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 22, 1:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 22, 1:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT SAT MAY 22 2004

.DISCUSSION...
SLOW SURFACE BASED DESTABILIZATION CONTINUES OVER SOUTHEAST LOWER
MICHIGAN EVEN WITH MCS CLOUD DEBRIS CONTINUING TO MOVE ACROSS
SOUTHERN LOWER. IN ADDITIONAL SURFACE WAVE NEAR GRAND RAPIDS SHOULD
MOVE ACROSS CENTRAL PORTION OF CWA THROUGH 00Z. AS DESTABILIZATION
CONTINUES AND INCREASED LOW LEVEL CONVERGENCE ANTICIPATE BROKEN
CONVECTION TO FIRE THIS AFTERNOON AND EVENING. MAIN CONCERN WILL BE
ALONG AND SOUTH OF WARM FRONT...FROM GENESEE VALLEY SOUTHWARD TO THE
OHIO BORDER. THREAT WILL BE MAINLY DAMAGING WINDS AND HEAVY RAIN AS
18Z DTX SOUNDING INDICATING FREEZING LEVEL AROUND 12.9K AND 50 KT
WIND MAX AT 10K FEET. WILL CONTINUE WITH MENTION OF FLOOD WATCH ENTIRE
CWA...WITH GREATER RAINFALL TOTALS ANTICIPATED ALONG AND SOUTH OF
WARM FRONT. MAY BE ABLE TO DROP FLOOD WATCH OVER SOUTHERN PORTIONS
OF CWA LATER THIS EVENING AS MODELS INDICATE PERSISTENT 850 MB
THETA-E RIDGE AXIS OVER EXTREME NORTHERN OHIO VALLEY 18Z-06Z.

MODELS NOT IN GOOD AGREEMENT...POSSIBLE CONVECTIVE FEEDBACK PROBLEMS
IN GFS AND ETA INITIALIZED SFC LOW OVER KANSAS MUCH BETTER. THUS ETA
WILL BE MODEL OF CHOICE FOR AFTERNOON PACKAGE. WARM FRONT WILL MAKE
LITTLE PROGRESS THIS EVENING...WITH POTENTIAL FOR ANOTHER MCS TO
FIRE OVER SOUTHERN WISCONSIN IN VICINITY OF LOW LEVEL JET...AND NOSE
OF GOOD MOISTURE TRANSPORT. 850-300 MB THICKNESS FIELD/ CORFIDI
VECTORS INDICATE EASTWARD PROPAGATION ACROSS THE NORTHERN CWA AFTER
MIDNIGHT...AND POSSIBLY EVEN NORTH OF THE CWA...AS WARM FRONT
CONTINUES TO LIFT NORTH OF SAGINAW VALLEY AFTER MIDNIGHT.

SHOULD SEE A BREAK IN CONVECTION ON SUNDAY MORNING THROUGH MID
AFTERNOON...HOWEVER MID LEVEL LAPSE RATES STILL STEEP ENOUGH TO
MENTION SCATTERED CONVECTION. COLD FRONT TO APPROACH CWA BY LATE
SUNDAY AFTERNOON...WITH NOTABLE INCREASE IN LOW LEVEL WIND FIELD
AHEAD OF FRONT...35KTS AT 850 MB...AND RIBBON OF HIGHER THETA-E AIR
AS WELL. PLENTY OF INSTABILITY FOR A SEVERE THREAT AGAIN...HOWEVER
FLOODING THREAT NOT AS GREAT...AS PRECIP WATER DROPS AND STORM
MOTION VECTORS INCREASE TO 25M/S.

GOOD SUBSIDENCE BEHIND COLD FRONT...SHOULD SCOUR OUT ALL PCPN LATE
SUNDAY NIGHT AND MONDAY...BEFORE FRONT RETURNS NORTHWARD AGAIN LATE
MONDAY NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM SUNDAY
FOR ALL OF SOUTHEAST LOWER MICHIGAN.

&&

GSS

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 22, 1:45 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EDT SAT MAY 22 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
245 PM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH NUMBER 248 IS IN EFFECT UNTIL 800 PM EDT TONIGHT.

ALSO... A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING AS
ADDITIONAL HEAVY RAINFALL IS ANTICIPATED THIS AFTERNOON AND
TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS SOUTHEAST MICHIGAN. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
IS BETWEEN 3 PM AND 8 PM. SOME OF THE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT MAY BE SEVERE...WITH THE POSSIBILITY OF
TORNADOES...HAIL OVER ONE INCH IN DIAMETER AND WIND GUSTS POSSIBLY
OVER 70 MPH THE MAIN HAZARDS. THE PRIMARY THREAT FOR SEVERE WEATHER
WILL BE ALONG AND SOUTH OF M 46... OR SOUTH OF A LINE FROM SAGINAW
TO SANDUSKEY. THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 35 MPH.

A FRONTAL BOUNDARY WILL CONTINUE TO LINGER ACROSS LOWER MICHIGAN
THROUGH THE WEEKEND. THIS WILL PROVIDING A FOCUSING MECHANISM FOR
CONTINUED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. AS A
RESULT... VERY HEAVY RAINS ARE POSSIBLE AS THUNDERSTORMS OCCUR
THROUGH TONIGHT. A FLOOD WATCH CONTINUES IN EFFECT FOR ALL OF
SOUTHEAST MICHIGAN.

PLEASE REFER TO THE LATEST SEVERE WEATHER AND FLOOD STATEMENTS FOR
THE LATEST INFORMATUON FROM YOUR NATIONAL WEATHER SERVICE.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE
TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE
NEXT CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND TONIGHT.

BGM/WAG

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The radar

The Detroit radar (KDTX), 82 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
May 22, 2:35 PM EST
Where
Saginaw County, 1 mi E of Chapin
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.133, -84.283

A trained weather spotter estimated a 80 mph thunderstorm wind gust.

Tornado, Saginaw

When
May 22, 2:58 PM EST to 3:00 PM EST
Where
Saginaw County, 3 mi WSW of Burt
Rating
F0
Path length
2.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
43.217, -83.967

A tornado was reported at Gary and Bueche Roads by law enforcement. Trees and power lines were blown down.

Tornado, Saginaw

When
May 22, 3:02 PM EST
Where
Saginaw County, 4 mi SW of Arthur
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -83.833

A brief tornado touchdown was reported near Beyer Road and M-46. Trees and wires were blown down.

Thunderstorm Wind, Tuscola

When
May 22, 3:15 PM EST
Where
Tuscola County, 3 mi N of Vassar
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -83.583

Law enforcement reported a utility pole blown down.

Tornado, Shiawassee

When
May 22, 3:35 PM EST
Where
Shiawassee County, 5 mi SW of Owosso
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
42.950, -84.233

A tornado briefly touched down near M-52 and Garrison Roads. A 4 foot diameter tree was snapped.

Tornado, Tuscola

When
May 22, 3:45 PM EST to 3:47 PM EST
Where
Tuscola County, 6 mi SE of Millington
Rating
F1
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.217, -83.450

A tornado touched down 1 mile west of Fostoria. Numerous trees were blown down. Two homes also sustained roof damage.

Tornado, Sanilac

When
May 22, 4:10 PM EST to 4:12 PM EST
Where
Sanilac County, 3 mi N of Deckerville
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.583, -82.733

A tornado blew apart 2 barns along Richmondville road near Burgess and Hunt Roads.

Thunderstorm Wind, Huron

When
May 22, 4:10 PM EST
Where
Huron County, 2 mi N of Sebewaing
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.767, -83.450

A trained weather spotter estimated a 60 mph thunderstorm wind gust, which downed a power pole.

Hail, Sanilac

When
May 22, 4:10 PM EST
Where
Sanilac County, 3 mi N of Deckerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.583, -82.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyThe tornado archive for Michigan, 2004Warnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399782, 5399752, 5399783, 5399784, 5399754, 5399753, 5399780, 5399781, 5399785.